Alert archive / Michigan / Small Craft Advisories in 2020
Small Craft Advisory 64, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Jul 14, 2020, 6:24 AM EDT. It took effect at Jul 15, 2020, 12:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2020, 6:24 AM EDT (10:24 UTC)
- In effect from
- Jul 15, 2020, 12:00 AM EDT
- Expired
- Jul 15, 2020, 6:40 AM EDT
- In force
- 7 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
909 WHUS73 KAPX 141024 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 624 AM EDT Tue Jul 14 2020 LMZ323-342-344>346-141830- /O.NEW.KAPX.SC.Y.0064.200715T0400Z-200715T1200Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 624 AM EDT Tue Jul 14 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT WEDNESDAY... * WHAT...Highest gusts up to 25 kt and highest waves around 4 feet expected. * WHERE...Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI, Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay, Sleeping Bear Point to Grand Traverse Light MI, Point Betsie to Sleeping Bear Point MI and Manistee to Point Betsie MI. * WHEN...From midnight tonight to 8 AM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
859 WHUS73 KAPX 141410 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1010 AM EDT Tue Jul 14 2020 LMZ323-342-344>346-142215- /O.CON.KAPX.SC.Y.0064.200715T0400Z-200715T1200Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1010 AM EDT Tue Jul 14 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT WEDNESDAY... * WHAT...Highest gusts up to 25 kt and highest waves around 4 feet expected. * WHERE...Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay, Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI, Manistee to Point Betsie MI, Sleeping Bear Point to Grand Traverse Light MI and Point Betsie to Sleeping Bear Point MI. * WHEN...From midnight tonight to 8 AM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
961 WHUS73 KAPX 151040 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 640 AM EDT Wed Jul 15 2020 LMZ323-342-344>346-151145- /O.CAN.KAPX.SC.Y.0064.000000T0000Z-200715T1200Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 640 AM EDT Wed Jul 15 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 14, 6:16 AM EDT, 8 minutes earlier.
Area forecast discussion, Jul 14, 6:16 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
616 AM EDT Tue Jul 14 2020
.NEAR TERM...(Today through Tonight)
Issued at 338 AM EDT Tue Jul 14 2020
Impactful weather: Minimal. Increasing chances for showers.
Pattern synopsis and forecast:
Upper troughing remained over the east coast, with mid level ridging
still leaned over through the western Great Lakes early this
morning, while deeper upper troughing was in the west/central
Canadian provinces, down through the nrn Rockies. At the sfc, high
pressure was just sliding east of nrn Michigan providing clear
skies, while in relatively drier air. Very quiet here. Not so quiet
upstream, where a warm front was lifting through nrn MN and NW WI,
and where a cold front extends from Manitoba down through MN and
back through NE. Several areas of showers and thunderstorms were
ongoing ahead of this front, aided by several shortwaves lifting out
of the base of the deep upper troughing. These waves were working on
a much more conducive atmosphere to convection, consisting of deep
moisture and good instability. The assistance of good upper jet
support was a player as well.
The clear skies and quiet conditions will transition to increasing
chances for showers and storms for us through tonight. The initial
area of convection, which is now pressing through western Lake
Superior and NW WI. This convection is expected to move further away
from the more conducive atmosphere for showers/storms, and despite
some weak vorticity trying to help sustain showers, they are more
than likely to dissipate before reaching our far NW CWA.
While the warm front lifts through nrn Michigan this morning with no
fanfare, the cold front will move into central Lake Superior and WI
by this evening, then into eastern Lake Superior and nrn Lake
Michigan through tonight. The atmosphere gradually increases in
moisture and instability across western/central upper Michigan and
WI, and with the aid of additional shortwave/upper jet support,
along with diurnal heating, showers and thunderstorms will break
out/expand there. These showers and storms will then track eastward
with the cold front, eventually possibly making it into eastern
upper this afternoon, but most of the action will come tonight. Of
course instability will be waning after sundown, and latest data
suggests an even slower arrival to mainly NW lower/far nrn lower and
especially eastern upper. Much of the SE CWA is likely to not see
anything at all tonight. This means much less instability, and fcst
soundings show only a few hundred j/kg at most with the late arrival
of precip. Will not include any thunder in the fcst based off all of
the above, but showers are likely, and again, mainly across eastern
upper.
Highs today will be warmer as the warm front lifts north of us.
Readings will range from the lower 80s in eastern upper, to the
upper 80s in NE lower. Lows tonight will be mild in the low to mid
60s.
&&
.SHORT TERM...(Wednesday through Thursday)
Issued at 338 AM EDT Tue Jul 14 2020
High Impact Weather Potential: Thunderstorms and locally heavy
rainfall possible through Thursday AM
Pattern Synopsis:
Longwave troughing will encompass much of south-central Canada and
the north-central CONUS as ridging slides into New England
Wednesday. At the surface, a cyclone will strengthen west of Hudson
Bay underneath favorable divergence/ascent aloft, encroaching on
lingering high pressure across the eastern half of the continent.
Aforementioned troughing will gradually shift east as shortwaves/
speed maxima embedded in the parent flow rotate into the Great Lakes
through mid-week. A diffuse cold front associated with the cyclone
is expected to swing down near the Great Lakes by Wednesday
afternoon.
Forecast/Details:
Some scattered showers are expected to be ongoing across portions of
NW lower and eastern upper Wednesday morning. Despite recent model
guidance continuing a slowing trend with the arrival of the
shortwave, a few showers and a rumble of thunder are possible
Wednesday afternoon/evening. The main chance for showers and storms
is expected Wednesday night into Thursday morning as the shortwave
ejects over the Great Lakes. Southerly low-level winds will advect a
strip of rich moisture into the region ahead of the front, creating
an environment characterized by precipitable water in excess of
1.5". This would be in the upper echelon for sounding climatology
and conducive to very efficient rainfall. Marginal instability (less
than 500 J/kg MLCAPE, 500-1,000 MUCAPE) should exist into the
overnight hours Wednesday, which would be enough to support
convection/thunderstorms. While some stronger winds aloft (0-6 km
bulk shear near 35 kts) could support a few stronger storms, the
threat for severe weather should remain low. Boundary-parallel flow
will quickly lead to cold pool interactions and upscale growth,
creating a messy storm mode.
However, this convective evolution could lead to some areas
experiencing locally heavy rainfall. While most are anticipated to
receive around 0.25" or less, the potential for multiple rounds of
rain and training convection could lead to totals of 1-1.5" for some
locally by Thursday morning. While a fair bit of uncertainty still
exists will the timing and position of key features, these heavier
rainfall totals appear more likely across NW lower/Tip of the
Mitt/eastern upper as the front looks to stall in this vicinity on
Wednesday. Otherwise, highs in the mid/upper 80s are expected across
areas SE of the front on Wednesday. Relatively little cooling is
expected behind the front on Thursday with highs in the low/mid 80s.
.LONG TERM...(Thursday night through Monday)
Issued at 338 AM EDT Tue Jul 14 2020
High Impact Weather Potential: Low for now
A shift to a more zonal upper-level pattern looks to materialize
heading into this weekend as the jet sets up along the U.S./Canada
border through much of the period. Broad surface high pressure is
expected to hold across the CONUS east of the Mississippi River
while a seasonably strong cyclone translates east across Hudson Bay.
The main story of the weekend will be afternoon highs ramping back
up into the upper 80s/low 90s across northern MI. Southerly low-
level flow will help raise dewpoints into the mid/upper 60s as well,
potentially creating heat indices near 100 for some. With such a
warm, moist airmass in place, showers and thunderstorms are
certainly possible. Uncertainty regarding timing/potential for any
waves to move overhead during the time period reduces confidence in
specifics at this time. Given more widespread precipitation,
afternoon highs may not reach their full potential.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 615 AM EDT Tue Jul 14 2020
Skies remain mostly clear with just some cirrus coming into the NW
lower airports, which will slide across nrn lower today, while. a
SCT cumulus field develops again. A warm front will lift through the
region this morning with little fanfare, while a cold front will
push through the western Great Lakes tonight. Skies thicken in
clouds through the night, especially overnight, while chances for
showers increase. There will also likely be some LLWS for the
overnight hours tonight for the NW lower airports.
Light southerly winds will turn to lake breezes today, then turning
S/SW and increasing a bit tonight.
&&
.MARINE...
Issued at 338 AM EDT Tue Jul 14 2020
High pressure will push east of the region through the day, allowing
a cold front to approach by daybreak Wednesday, which then crosses
later Wednesday and Wednesday night. Winds and waves will remain
below advisory level into this evening, as light S/SE winds turn to
lake breezes this afternoon. The gradient tightens up through
tonight and early Wednesday morning prior to the arrival of the
front, and a relatively brief period of advisory level winds are
likely in the Lake Michigan nearshores. Thus, have hoisted a small
craft advisory. The front will bring likely showers and some
thunderstorms at times, mainly late tonight through Wednesday night.
No severe storms are expected.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY from midnight tonight to 8 AM EDT Wednesday
for LMZ323-342-344>346.
LS...NONE.
&&
NEAR TERM...SMD
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...SMD
MARINE...SMDHazardous weather outlook, Jul 14, 3:45 AM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 345 AM EDT Tue Jul 14 2020 MIZ016>018-020>036-041-042-086>088-095>099-150745- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 345 AM EDT Tue Jul 14 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are likely at times Wednesday into Wednesday night, with locally heavy rainfall possible. Thunderstorm chances return by the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-150745- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 345 AM EDT Tue Jul 14 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are likely at times Wednesday into Wednesday night, with locally heavy rainfall possible. Thunderstorm chances return by the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
Nearby
Small Craft Advisories in Michigan, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.